Illinois, 2024

Damaging Winds in Illinois, August 16, 2024

August 16, 2024 · NWS ILX · 2 events in 2 counties and zones

An upper-level disturbance interacting with a dissipating frontal boundary triggered a few clusters of strong thunderstorms across west-central Illinois during the evening of August 16th. One of the cells produced gusty winds of around 60mph that blew a large tree branch into powerlines northwest of Groveland in Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper-level disturbance interacting with a dissipating frontal boundary triggered a few clusters of strong thunderstorms across west-central Illinois during the evening of August 16th. One of the cells produced gusty winds of around 60mph that blew a large tree branch into powerlines northwest of Groveland in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 16, 6:48 PM CST, 57 minutes earlier. Its key messages:

  • Isolated (10-20% coverage) afternoon showers and storms linger through this weekend. Severe weather is not expected, but these storms will produce localized gusty winds.
  • Next work week, dry and seasonably cool conditions will prevail with no weather impacts expected.
Area forecast discussion, Aug 16, 6:48 PM CST, 57 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
748 PM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Isolated (10-20% coverage) afternoon showers and storms linger
  through this weekend. Severe weather is not expected, but these
  storms will produce localized gusty winds.

- Next work week, dry and seasonably cool conditions will prevail
  with no weather impacts expected.

&&

.UPDATE...
Issued at 747 PM CDT Fri Aug 16 2024

This evening, a weak surface trough is noted near the Illinois
River Valley. Latest RAP indicates a narrow ribbon of moderate
instability of 1500-2500 J/kg in the vicinity of this boundary as
it moves across central Illinois late this evening and overnight.
Weak convergence along the front and unfavorable diurnal timing
will limit precip coverage along the front and most of the area
will be dry tonight, but an isolated shower or storm remains
possible. Temps are on track to drop into the mid to upper 60s.

Deubelbeiss

&&

.DISCUSSION...
Issued at 108 PM CDT Fri Aug 16 2024

TODAY-TONIGHT:

At 1pm, temps in the mid 80s and dewpoints in the low 70s were
observed across central Illinois, with west winds around 10-15
mph. While the area remains rain-free at this time, multiple CAMs
from the 12z HREF continue to advertise a brief shower or two
developing at some point during the evening. SPC mesoanalysis
suggests there's 2000-2500 J/kg SBCAPE in place, and with steep
lapse rates any shower could generate brief gusty surface winds.
However, coverage should be small (10-15%), with most of the area
partly cloudy and seasonably humid (though not as humid as last
night) through the evening.

THIS WEEKEND:

As the upper low lingers to our northeast, lobes of enhanced
vorticity will pass over the Midwest to provide meso/synoptic lift
for a few showers both tomorrow and possibly Sunday afternoons when
low level lapse rates will be steep enough to yield a little
instability (HREF mean is only around 500-1000 J/kg tomorrow north
of I-70). CAMs generally suggest shower coverage will be more (10-
20%, highest I-74 corridor) tomorrow vs Sunday, when instability is
lower as subsidence with an incoming ridge mixes drier air aloft to
the surface. Surface gradients will be on the strong side both days,
and given the aforementioned steep low level afternoon lapse rates,
it will be seasonably breezy with northwest winds gusting 20-25 mph
at times with stronger gusts over 30 mph expected from any shower.

NEXT WORK WEEK:

Models and their respective ensembles suggest the upper trough
responsible for the cool and breezy weekend will take its sweet time
meandering east. In addition, the GFS and ECMWF suggest a closed low
will develop in its wake across the Ohio/Tennessee Valley Region and
sink slowly southward mid-late week. This will maintain northerly
flow and stable conditions through the work week, keeping the area
dry and seasonably cool with NBM probabilities for temps above 80
degF generally lower than 40% (25%) Monday through Thursday (Tuesday
and Wednesday). Looking at the LREF mean 500mb pattern, it appears a
ridge will eventually expand towards the region from the Desert
Southwest, but various cluster solutions imply ensemble spread in
how long it takes the Midwest to start warming back up and to once
again have notable (>15%) precip probabilities; this will likely
be after the end of the forecast period, perhaps late in the
weekend.

Bumgardner

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 606 PM CDT Fri Aug 16 2024

VFR conditions and light W/SW winds 6kt or less are expected to
prevail overnight, though there could be some variability in
direction at times due to the low magnitude. A brief window of
MVFR ceilings may build south towards central Illinois Saturday
morning, but confidence is only high enough at PIA to include in
the forecast. Outside of this potential, expect VFR conditions to
prevail through the period. Winds will shift to WNW mid to late
Saturday morning with some low end gusts of 18-20kt possible
through the afternoon.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 16, 2:08 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Fri Aug 16 2024

ILZ027>031-037-038-042>046-052>057-061-171100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-
308 PM CDT Fri Aug 16 2024

This Hazardous Weather Outlook is for central Illinois and
east central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible early this evening, though the
severe weather threat appears low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected Saturday afternoon, and may also
occur Sunday afternoon near the Indiana border. The severe weather
threat is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ036-040-041-047>051-171100-
Fulton-Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-
308 PM CDT Fri Aug 16 2024

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...Tonight.

Isolated thunderstorms are possible early this evening, though the
severe weather threat appears low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-171100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CDT Fri Aug 16 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible Saturday and Sunday afternoons,
mainly near the Indiana border, though the severe weather threat
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Geelhart

The radar

The Lincoln radar (KILX), 56 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
August 16, 7:45 PM CST to 7:50 PM CST
Where
Tazewell County, 2.09 mi SE of Creve Coeur
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.630, -89.550

A 20-foot long tree limb was blown down onto powerlines in the 2900 Block of Springfield Road.

Thunderstorm Wind, McLean

When
August 16, 8:26 PM CST to 8:31 PM CST
Where
McLean County, 1.26 mi ESE of Normal
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.510, -88.980

A trained weather spotter estimated a wind gust of 60mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212896, 1212894.